Alert archive / Alabama / Freeze Watches in 2017

Freeze Watch 2, NWS Mobile, AL

November 18, 2017Greene County, Perry County, Wayne County, Mississippi; 8 counties in Alabama

NWS Mobile, AL issued this freeze watch at Nov 18, 2017, 2:04 PM CST for Greene County, Perry County, Wayne County, Mississippi; 8 counties in Alabama. It took effect at Nov 20, 2017, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Nov 18, 2017, 2:04 PM CST (20:04 UTC)
In effect from
Nov 20, 2017, 12:00 AM CST
Expired
Nov 19, 2017, 4:39 AM CST
In force
Issued by
NWS Mobile, AL

Counties Butler County, AL, Choctaw County, AL, Clarke County, AL, Conecuh County, AL, Crenshaw County, AL, Monroe County, AL, Washington County, AL, Wilcox County, AL, Greene County, MS, Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 112 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 367 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
367 m²/s²
0-3 km storm-relative helicity
378 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

100 
WWUS74 KMOB 182004
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
204 PM CST Sat Nov 18 2017

ALZ051>058-MSZ067-075-076-190500-
/O.NEW.KMOB.FZ.A.0002.171120T0600Z-171120T1400Z/
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Wayne-Perry-Greene-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Evergreen, Greenville, Brantley, Luverne, 
Waynesboro, Beaumont, New Augusta, Richton, Leakesville, 
and McLain
204 PM CST Sat Nov 18 2017

...FREEZE WATCH IN EFFECT FROM LATE SUNDAY NIGHT THROUGH MONDAY
MORNING...

The National Weather Service in Mobile has issued a Freeze Watch,
which is in effect from late Sunday night through Monday morning.

* TEMPERATURE...Dropping to freezing or slightly below freezing.

* IMPACTS...Freezing temperatures could damage outdoor vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
3 follow-up statements
168 
WWUS74 KMOB 182043 AAA
NPWMOB

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Mobile AL
243 PM CST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FOR THE COASTAL AREAS OF SOUTHWEST
ALABAMA AND NORTHWEST FLORIDA FROM LATE TONIGHT THROUGH MID 
MORNING SUNDAY...

ALZ263>266-FLZ202-204-206-190600-
/O.NEW.KMOB.WI.Y.0015.171119T0600Z-171119T1500Z/
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-
Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
Including the cities of Mobile, Prichard, Theodore, Bay Minette, 
Daphne, Fairhope, Foley, Spanish Fort, Bayou La Batre, 
Dauphin Island, Grand Bay, Fort Morgan, Gulf Shores, 
Orange Beach, Beulah, Ensley, Fort Pickens, Pensacola, 
Pensacola Beach, Perdido Bay, Bagdad, Gulf Breeze, Navarre, 
Destin, Eglin AFB, Fort Walton Beach, Niceville, Seminole, 
Valparaiso, and Wright
243 PM CST Sat Nov 18 2017

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM CST
SUNDAY...

The National Weather Service in Mobile has issued a Wind
Advisory, which is in effect from midnight tonight to 9 AM CST
Sunday. 

* TIMING...Midnight through Sunday mid morning. 

* WINDS...Frequent gusts from 30 to 39 mph. 

* IMPACTS...Dangerous driving conditions for high profile
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 25 to 39 mph or frequent
gusts of 30 to 39 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

ALZ051>058-MSZ067-075-076-190600-
/O.CON.KMOB.FZ.A.0002.171120T0600Z-171120T1400Z/
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Wayne-Perry-Greene-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Evergreen, Greenville, Brantley, Luverne, 
Waynesboro, Beaumont, New Augusta, Richton, Leakesville, 
and McLain
243 PM CST Sat Nov 18 2017

...FREEZE WATCH REMAINS IN EFFECT FROM LATE SUNDAY NIGHT THROUGH
MONDAY MORNING...

* TEMPERATURE...Dropping to freezing or slightly below freezing.

* IMPACTS...Freezing temperatures could damage outdoor 
  vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
685 
WWUS74 KMOB 190602
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
1202 AM CST Sun Nov 19 2017

...WIND ADVISORY IN EFFECT FOR THE COASTAL AREAS OF SOUTHWEST
ALABAMA AND NORTHWEST FLORIDA THROUGH MID MORNING SUNDAY...

ALZ263>266-FLZ202-204-206-191415-
/O.CON.KMOB.WI.Y.0015.000000T0000Z-171119T1500Z/
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-
Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
Including the cities of Mobile, Prichard, Theodore, Bay Minette, 
Daphne, Fairhope, Foley, Spanish Fort, Bayou La Batre, 
Dauphin Island, Grand Bay, Fort Morgan, Gulf Shores, 
Orange Beach, Beulah, Ensley, Fort Pickens, Pensacola, 
Pensacola Beach, Perdido Bay, Bagdad, Gulf Breeze, Navarre, 
Destin, Eglin AFB, Fort Walton Beach, Niceville, Seminole, 
Valparaiso, and Wright
1202 AM CST Sun Nov 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TIMING...Through Sunday mid morning.

* WINDS...Frequent gusts from 30 to 39 mph.

* IMPACTS...Dangerous driving conditions for high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 25 to 39 mph or frequent
gusts of 30 to 39 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

ALZ051>058-MSZ067-075-076-191415-
/O.CON.KMOB.FZ.A.0002.171120T0600Z-171120T1400Z/
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Wayne-Perry-Greene-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Evergreen, Greenville, Brantley, Luverne, 
Waynesboro, Beaumont, New Augusta, Richton, Leakesville, 
and McLain
1202 AM CST Sun Nov 19 2017

...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
MONDAY MORNING...

* TEMPERATURE...Dropping to freezing or slightly below freezing.

* IMPACTS...Freezing temperatures could damage outdoor 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Watch means sub-freezing temperatures are possible.
These conditions could kill crops and other sensitive vegetation.

&&

$$
766 
WWUS74 KMOB 191039
NPWMOB

URGENT - WEATHER MESSAGE
National Weather Service Mobile AL
439 AM CST Sun Nov 19 2017

...WIND ADVISORY IN EFFECT FOR THE COASTAL AREAS OF SOUTHWEST
ALABAMA AND NORTHWEST FLORIDA THROUGH MID MORNING TODAY...
...A FREEZE WARNING IS IN EFFECT FOR PARTS OF INLAND SOUTHEAST
MISSISSIPPI AND SOUTHWEST ALABAMA TONIGHT...

ALZ051>058-MSZ067-075-076-191845-
/O.UPG.KMOB.FZ.A.0002.171120T0600Z-171120T1400Z/
/O.NEW.KMOB.FZ.W.0003.171120T0600Z-171120T1400Z/
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Wayne-Perry-Greene-
Including the cities of Butler, Lisman, Silas, Chatom, Millry, 
Grove Hill, Jackson, Thomasville, Camden, Pine Hill, Homewood, 
Monroeville, Evergreen, Greenville, Brantley, Luverne, 
Waynesboro, Beaumont, New Augusta, Richton, Leakesville, 
and McLain
439 AM CST Sun Nov 19 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM CST
MONDAY...

The National Weather Service in Mobile has issued a Freeze
Warning, which is in effect from midnight tonight to 8 AM CST
Monday. This replaces the previous Freeze Watch, which is no
longer in effect.


* TEMPERATURE...Dropping to freezing or slightly below freezing.

* IMPACTS...Freezing temperatures could damage outdoor 
  vegetation. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ALZ263>266-FLZ202-204-206-191500-
/O.CON.KMOB.WI.Y.0015.000000T0000Z-171119T1500Z/
Mobile Central-Baldwin Central-Mobile Coastal-Baldwin Coastal-
Escambia Coastal-Santa Rosa Coastal-Okaloosa Coastal-
Including the cities of Mobile, Prichard, Theodore, Bay Minette, 
Daphne, Fairhope, Foley, Spanish Fort, Bayou La Batre, 
Dauphin Island, Grand Bay, Fort Morgan, Gulf Shores, 
Orange Beach, Beulah, Ensley, Fort Pickens, Pensacola, 
Pensacola Beach, Perdido Bay, Bagdad, Gulf Breeze, Navarre, 
Destin, Eglin AFB, Fort Walton Beach, Niceville, Seminole, 
Valparaiso, and Wright
439 AM CST Sun Nov 19 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* TIMING...Through Sunday mid morning.

* WINDS...Frequent gusts from 30 to 39 mph.

* IMPACTS...Dangerous driving conditions for high profile 
  vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 25 to 39 mph or frequent
gusts of 30 to 39 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

What forecasters said that day

The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this freeze watch went out at Nov 18, 12:04 PM CST, 2 hours earlier.

Area forecast discussion, Nov 18, 12:04 PM CST, 2 hours before
Area Forecast Discussion...UPDATED
National Weather Service Mobile AL
1204 PM CST Sat Nov 18 2017

.DISCUSSION...See updated information below.

&&

.UPDATE...Some instability or cape combined with marginal
vertical shear is noted in the latest hi res data for most areas
for this afternoon and evening. As a result have added isolated
thunderstorms to the forecast mainly for the precip just ahead
and along a cold front later this evening. Gusty winds possibly
from 30 to 40 mph with occasional lightning will be possible with
some of the heavier convection mainly this evening. 32/ee

&&

.MARINE...Have added isolated thunderstorms to the current marine
forecast mainly for the precip just ahead and along a cold front
for this evening. Gusty winds possibly from 35 to 35 knots with
occasional lightning will be possible with some of the heavier
convection mainly this evening. A gale watch also remains in
effect mainly for the open gulf waters of Al and NWfl due to a
strong northerly wind flow in the wake of the front late tonight
and early Sun morning. A Small Craft Advisory also remains in
effect for all marine areas beginning this evening continuing
through late Sun afternoon.

&&

.AVIATION...
18Z issuance...VFR to MVFR cigs and visibilities through 19.14z
followed by VFR conditions through 19.18z. Gusty southwest winds
at 15 to 25 knots will be likely this afternoon and evening ahead
of a strong cold front approaching from the west. The cold front
will move across the region late this evening with a scattered
rainshowers along with a few isolated thunderstorms possible
mostly just ahead and along the front. Gusty north winds at 15 to
25 knots will also be likely in the wake of the front generally
from 19.06z through 19.18z. 32/ee

&&

.PREV DISCUSSION... /issued 606 AM CST Sat Nov 18 2017/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...
12Z issuance...VFR ceilings expected today ahead of an approaching
cold front that will bring VCSH to the area this evening.
Southerly winds will increase to around 12 to 16 knots this
afternoon. Northerly winds will develop behind the front tonight.
/13

PREV DISCUSSION... /issued 515 AM CST Sat Nov 18 2017/

NEAR TERM /Now Through Saturday night/...Surface high pressure
will weaken and shift eastward today as an upper trough and
associated cold front approach the area. Ahead of the front,
southerly winds will increase today as the pressure gradient
increases between the high to the east and the cold front to the
west. Clouds will increase and moisture levels increase as
southerly flow transports a warm and moist Gulf airmass across the
area. Rain chances begin to increase late this afternoon across
northwest zones as the front approaches. Rain will move southeast
across the area ahead of the front through the overnight hours.
Thunderstorms are not expected due to weak instability and
rainfall totals are expected to remain light. A much colder and
drier airmass will begin to flow into the area in the wake of the
front early Sunday morning.

Highs today will be well above normal, into the mid and upper 70s.
Lows tonight will range from the low 40s across northwest zones to
low 50s across the southeast. /13
t
SHORT TERM /Sunday Through Monday night/...Much colder and drier
air sweeps into the region in the wake of the frontal passage on
Saturday night. As high pressure at the surface builds into the
Southeast, winds generally begin to relax by Sunday evening. High
temperatures on Sunday will struggle to reach the upper 50s inland
while closer to 60 near the coast. The coldest temperatures of the
short and long term will occur overnight Sunday into early Monday
morning as clear skies and light winds provide a good set-up for
radiational cooling across inland locations. Temperatures will
quickly slip into the mid 30s across much of the area, while
remaining near 40 right along the beaches. Inland locations across
southeast Mississippi and southwest Alabama could see temperatures
dipping below freezing for 3-4 hours on Monday prior to sunrise.
Wind chill values for most inland locations dip below 30 for several
hours early Monday morning. After coordination with surrounding
offices, currently plan to hold off on the issuance of a Freeze
Watch/Warning and will re-assess on the afternoon package. Despite
the cold start to the day on Monday, temperatures should rebound
into the low 60s that afternoon. Lows on Monday night will fall into
the upper 30s to low 40s across the region. 07/MB

LONG TERM /Tuesday Through Friday/...High pressure at the surface
departs the region and moves off the east coast Tuesday morning.
Another front swings through the region overnight Tuesday into
Wednesday which will lead to the beginning of the unsettled weather
pattern. This dry front will lead to cooler temperatures through the
mid and latter part of the week.

Rain chances rise across the southern portion of the area as a
shortwave kicks out of the central part of the CONUS by mid-week.
There is still noticeable disagreement between the models in terms
of rainfall, however, the models are somewhat agreeing on the
formation of a surface low over the Gulf by mid-week. The eventual
location of the upper trough and surface low features will be the
big factors in the precipitation forecast. The Euro now keeps the
bulk of the rain offshore during the week as it sends the shortwave
down into the southwestern part of the Gulf as the upper level
trough rotates through the Gulf late in the week. The GFS has turned
into the wetter solution as it produces a closed upper low that
rotates through the region on Wednesday before quickly moving off
toward the east coast on Thursday. This solution keeps the eastern
portion of the area, especially the Florida panhandle, wet both
days. Run to run consistency is lacking (to say the least) at this
point, so confidence is still relatively low. In terms of POPs - any
rain on Tuesday looks to be across the southern portion of the area,
while rain chances on Wednesday and Thursday are generally east of
the I-65 corridor.

Surface high pressure builds back into the area late in the week
through the early part of the weekend, which will allow daytime
temperatures to rebound back into the 60s. 07/MB

MARINE...High pressure will continue to shift east to the eastern
seaboard and western Atlantic through Saturday in response to a
strong cold front approaching from the west. The cold front will
move across the marine area late tonight through Sunday morning
leading to a strong offshore flow occurring throughout most of the
day on Sunday. Northerly winds and seas will gradually subside
Sunday night through early Monday. Frequent gusts to gale force,
occurring mostly over the open Gulf waters, will also be possible
in the wake of the front early Sunday. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Freeze Watch from late Sunday night through Monday morning for
     ALZ051>058.

FL...None.
MS...Freeze Watch from late Sunday night through Monday morning for
     MSZ067-075-076.

GM...Small Craft Advisory from 6 PM this evening to 6 PM CST Sunday
     for GMZ630>635-655.

     Gale Watch from late tonight through Sunday morning for GMZ650-
     670-675.

     Small Craft Advisory from 6 PM this evening to midnight CST
     tonight for GMZ650-670-675.

     Small Craft Advisory from 9 AM to 6 PM CST Sunday for GMZ650-670-
     675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, Nov 18, 6:15 AM CST, 7 hours 49 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Mobile AL
615 AM CST Sat Nov 18 2017

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-191045-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
615 AM CST Sat Nov 18 2017

This Hazardous Weather Outlook is for portions of south central
Alabama...southwest Alabama...northwest Florida and southeast
Mississippi.

.DAY ONE...Today and Tonight

There is a moderate risk of rip currents at the beaches of southwest
Alabama and northwest Florida.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Following the passage of a strong cold front, expect colder lows
Sunday night with temperatures dropping off into the lower to mid
30's across much of the area. Some inland locations could see
temperatures dip below freezing around sunrise Monday morning. A
freeze watch may become required on later forecasts for portions
of the interior.

.SPOTTER INFORMATION STATEMENT...

Activation of SkyWarn Severe Storm Spotter networks is not
expected through Friday.

GMZ630>635-650-655-670-675-191045-
Northern Mobile Bay-Southern Mobile Bay-Mississippi Sound-
Perdido Bay-Pensacola Bay System-Choctawhatchee Bay-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Destin to Pensacola FL out 20 NM-
Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Destin to Pensacola FL from 20 to 60 NM-
615 AM CST Sat Nov 18 2017

This Hazardous Weather Outlook is for portions of the coastal
waters of Alabama and northwest Florida.

.DAY ONE...Today and Tonight

Hazardous conditions for small craft will develop today as southerly
winds increase ahead of an approaching cold front. A strong
northerly flow develops in the wake of a cold front with frequent
wind gusts to gale force possible late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Hazardous conditions for small craft continue through the day on
Sunday as a strong northerly flow continues. Frequent gusts to
gale force are possible Sunday morning.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 3:09 AM CSTSmall Craft AdvisoryMOB21 hr
Nov 18, 2:12 PM CSTGale WarningMOB19 hr
Nov 18, 2:43 PM CSTWind AdvisoryMOBBaldwin, Mobile18 hr

Nearby

Freeze Watches in Alabama, 2017Freeze Watches in Mississippi, 2017Every freeze watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.